Format

Send to

Choose Destination
See comment in PubMed Commons below
J Emerg Med. 2004 Oct;27(3):273-7.

Are 1 or 2 dangerous? Clozapine and olanzapine exposure in toddlers.

Author information

  • 1Department of Emergency Medicine, George Washington University, Washington, DC, USA.

Abstract

Clozapine (Clozaril) and olanzapine (Zyprexa) are two relatively new atypical antipsychotics that are structurally and pharmacologically related. There are currently no therapeutic indications for these pharmaceuticals in infants and toddlers.Presumably, as the usage of these medications in adults increases, the frequency of unintentional pediatric ingestions will increase. In 2001 the annual report of the American Association of Poison Control Centers Toxic Exposure Surveillance System included a separate subcategory for atypical antipsychotics under the heading of sedatives/hypnotics/antipsychotics. The toxidrome resulting from these drugs is predominately central nervous system depression and anticholinergic effects. Although the desirable lack of extrapyramidal symptoms in adults results in their greatest clinical utility, several reports of toxic ingestions in small children are noteworthy for having extrapyramidal manifestations. We review here the available reported clinical experience with toxic doses of these medications that in small children may amount to as little as a single tablet. Although such doses may be lethal, supportive care and gastrointestinal decontamination in this population will generally lead to a good outcome.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk